Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 26, NWS Wichita, KS

May 16, 2000Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 16, 2000, 5:30 AM CDT for Elk County, Kansas. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 16, 2000, 5:30 AM CDT (10:30 UTC)
Expired
May 16, 2000, 6:30 AM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Elk County, KS

The radar

The Wichita radar (KICT), 99 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 5:42 AM CDTHail 1.75Grenola, KS
May 16, 5:44 AM CDTHail 0.75Howard, KS
May 16, 5:49 AM CDTHail 0.75Moline, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 161031
SVRICT
KSC049-161130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT TUE MAY 16 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELK COUNTY IN SOUTHEAST KANSAS

* UNTIL 630 AM CDT.

* AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF GRENOLA...OR ABOUT 34
  MILES SOUTHEAST OF EL DORADO...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR MOLINE AROUND 540 AM CDT...
  NEAR ELK FALLS AROUND 550 AM CDT...
  NEAR LONGTON AROUND 555 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELK
COUNTY UNTIL 630 AM CDT.

LAT...LON 3750 9650 3732 9649 3730 9595 3744d 9619

HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:40 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 16, 3:40 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CDT TUE MAY 16 2000

MAIN FCST PROBLEMS APPEAR TO BE CONVECTIVE PCPN AND TEMPS THRU
WEDNESDAY. CONTINUE TO PREFER AN ETA/AVN BLEND FOR THIS FCST
WITH RESPECT TO THE UPPER LOW MOVING THRU THE SWRN STATES TODAY AND
TONIGHT, AND APPROACHING THE CNTRL PLAINS WEDNESDAY. NGM CONTINUES
TO LOOK A BIT TOO STRONG/FAST WITH THE UPR LOW...AND TOO FAR N WITH
SFC LOW...AT 36-48 HRS.

TODAY...LAPS SOUNDINGS SHOW BUILDING CAP FROM 750-850 EARLY THIS AM
IN WAA PROFILE. MODEST CHC FOR ELEVATED CONVECTION THIS AM TO FIRE
ON ERN PERIPHERY OF 700 MB WARM PLUME. OTHERWISE...LEE CYCLOGENESIS
OVER ERN COLORADO WL INCREASE SERLY FLOW ACROSS THE FCST AREA TODAY
DRAWING HIGHER LOW LVL MOISTURE IN. MOISTURE POOLS NORTH OF SFC WARM
FRONT WHICH SHOULD EXTEND FROM ERN CO...ACROSS SWRN KS/NRN OK BY
AFTERNOON. DEGREE OF CAPPING SUGGESTS KEEPING POPS OUT FOR THIS PM.
CIRRUS PLUME WL CONTINUE OVER AREA AND MAY INHIBIT HIGHS SOME ALONG
WITH INCREASING SFC DWPTS. WL REDUCE CURRENT FCST HIGHS TOWARD
FWC/FAN.

TONIGHT...MCS DEVELOPMENT SEEMS LIKELY ALONG AND N OF 850 FRONT IN
NEBRASKA. FLOW ALOFT SHOULD KEEP THIS CONVECTION FROM AFFECTING OUR
AREA, ALTHOUGH 850/300 THICKNESS SUGGEST SOME SEWD PROPAGATION PSBL
TOWARD CNTRL KS LATE TONIGHT. 850/700 TEMPS CONTINUE TO INCREASE
TONIGHT INDICATING STRENGTHENING CAP, THUS WL STICK WITH DRY FCST.
TIGHTENING GRADIENT IN LOW-MID LVLS TONIGHT WITH BREEZY CONDITIONS
AREAWIDE HELPING TO KEEP MINS MILDER THAN NORMAL.

WEDNESDAY...UPR LOW MOVES INTO ERN COLORADO BY LATE AFTERNOON WITH
MAIN VORT MAX PUSHING NEWD OUT INTO WRN KS. SFC LOW DEEPENS RAPIDLY
OVER FAR NERN CO/NWRN KS DURING DAY BEFORE PUSHING OUT INTO S-CNTRL
NEBRASKA WED EVE. THIS WL ALLOW DRYLINE TO PUSH INTO CNTRL SECTIONS
DURING THE AFTERNOON. ETA SHOWS MID 50S DWPTS E OF DRYLINE IN KS IN
THE AFTERNOON WHICH IS PROBABLY UNDERDONE. LOW-MID 60S DWPTS SEEM
MORE REASONABLE, WHICH WOULD LEAD TO VERY UNSTABLE AIRMASS BUT STILL
CAPPING TO OVERCOME (-115 J/KG). HOWEVER...MID LVL COOLING AND
CONVERGENCE ALONG DRYLINE SHOULD BE SUFFICIENT TO INITIATE WDLY SCT
OR SCT THUNDERSTORMS ALONG DRYLINE BY LATE PM. DEEP LYR SHEAR WL BE
STRONG WITH 110 KT UPR JET STREAK MOVG NEWD OUT OVER KS. SUPERCELL
TSTMS SHOULD BE THE OUTCOME FOR ANY CONVECTION THAT BREAKS CAP ALONG
DRYLINE INTO THE EVENING HRS.  WL FCST HIGHS ALONG LINES OF AVN/ETA
SUGGESTING MID-UPR 80S SUCH AS CURRENT FCST.

FCSTID = 9/CARUSO
ICT   81  65  87  60 /  10  10  30  40
HUT   81  63  88  59 /  10  10  30  40
EWK   79  65  87  60 /  10  10  30  40
EQA   79  65  87  61 /  10  10  20  40
WLD   81  65  88  61 /  10  10  30  40
RSL   80  62  87  55 /  10  10  30  30
GBD   81  62  88  55 /  10  10  30  30
SLN   78  64  87  59 /  20  10  30  40
MPR   78  64  87  60 /  20  10  30  40
CFV   80  65  86  62 /  10  10  2I0  40
CNU   79  65  86  62 /  20  10  20  40
K88   79  64  85  61 /  20  10  20  40

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:59 AM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery61 min
May 16, 8:25 AM CDTSevere Thunderstorm WarningICTAllen, Woodson35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.